1. Health

I Don't Like My Painkillers, Can I Stop Taking Them?

By

Updated January 28, 2010

Question: I Don't Like My Painkillers, Can I Stop Taking Them?
Answer: You should not stop taking painkillers without first consulting your doctor. If you do, you may go into painkiller withdrawal.

Quitting your painkiller cold turkey can be disastrous and even dangerous, especially when you have a chronic pain condition. This is true whether you are taking NSAIDs or other analgesics, opioids, anticonvulsants or antidepressants to control your chronic pain. It is especially true if you have been on your medication for long enough to develop physical dependence.

Opioid (Narcotic) Withdrawal

When you stop taking painkillers abruptly, your body can go into withdrawal. Some of the typical withdrawal symptoms from opioids include:

  • Anxiety
  • Increased heart rate, breathing rate and blood pressure
  • Profuse sweating
  • Nausea, vomiting, abdominal cramps and diarrhea
  • Insomnia
  • Dilated pupils
  • Muscle aches and pains
  • Restless legs or muscle twitches

While these symptoms may not seem so bad, consider this: withdrawal from opioids can last for five to ten days. In addition, it only takes your body about two weeks to become dependent upon opioids. So even if you have only been taking opioids for a few months, it is best not to quit suddenly.

Anticonvulsant and Antidepressant Withdrawal

If you take anticonvulsants, the withdrawal symptoms are similar to those of opioids. However, there is one more risk: seizures. You can have a seizure after suddenly quitting anticonvulsants even if you have never had one before. Believe it or not, withdrawal from anticonvulsants typically lasts longer than that from opioids.

Antidepressants have a milder withdrawal phase than opioids and anticonvulsants. The most common complaint after antidepressant withdrawal is anxiety, which can cause increased heart rate, profuse sweating and rapid breathing. You may also find your mood to be lower than normal during antidepressant withdrawal, though this is more common if you had mood difficulties prior to your treatment for chronic pain.

NSAID Withdrawal

Though you do not typically develop a dependence on NSAIDs, even with prolonged use, there are still consequences of stopping abruptly. If you regularly take NSAIDs to control inflammation and swelling, you can expect it to return again. Increased swelling may increase your pain again, which can have secondary withdrawal consequences. You may experience anxiety simply because new pain tends to have this effect.

How to Quit Responsibly

If you still want to quit your pain medication, make sure you do it right. First and foremost, contact your doctor. Tell him why you want to stop taking your pain medication, and listen to what he has to say. There may be new alternatives that will work better for you, or he may simply adjust your dose. Don't stop taking your medication on your own.

If you are set on quitting, your doctor will develop a schedule to wean you off of your pain medication gradually and safely. Even with a slow weaning process, you may experience some withdrawal symptoms. They will be much milder, however, than if you quit cold turkey.

Sources:

National Institute of Drug Abuse. NIDA InfoFacts: Prescription and Over-the-Counter Medications. Accessed 5/2/09.

National Pain Foundation. Abrupt Withdrawal from Medications — Information and Caution. Accessed 5/2/09.

  1. About.com
  2. Health
  3. Chronic Pain
  4. Treatment
  5. Painkiller Withdrawal - Opioids, Anticonvulsants and Antidepressants Painkiller Withdrawal

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.